Colorado, 2003

Flash Flood in Colorado, August 13, 2003

August 13, 2003 · NWS GJT · 1 event in 1 county or zone

Flash flood waters caused a road over Black Bear Pass to wash out, and caused a huge rock and mud slide on the road. Numerous smaller rock and mud slides occurred across eastern San Miguel County resulting in the closure of Highway 145.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Flash flood waters caused a road over Black Bear Pass to wash out, and caused a huge rock and mud slide on the road. Numerous smaller rock and mud slides occurred across eastern San Miguel County resulting in the closure of Highway 145. A wall of water moving down Butcher Creek exited the creek at one location and cascaded through a house, leaving debris and mud up to four feet deep on the main level floor inside the house. Extensive street flooding was also reported in Telluride where a spotter measured 1.60 inches of rain which fell within about one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM MST, 5 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED AUG 13 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)...SIMILAR
PATTERN AS THE PAST COUPLE DAYS WITH SUBTLE CHANGES IN THE MORNING
SOUNDING DATA.  KGJT SOUNDING REVEALED A HIGHER EQUILIBRIUM LEVEL
(NEAR 150 MB) WITH HIGHER CAPE VALUES...A LITTLE HIGHER PRECIPITABLE
WATER WITH LIGHT STEERING WINDS.  THE DEEPEST CONVECTION HAS FORMED
OVER THE LA SAL...ABAJO MOUNTAINS AND UNCOMPAHGRE PLATEAU.  THESE
STORMS HAVE SHOWN LITTLE MOVEMENT EXCEPT FOR A DRIFT TOWARDS THE
SOUTHWEST.  THIS ADDS UP THAT THE STRONGER STORMS WILL GENERATE
HEAVY SHOWERS AND ISOLATED FLASH FLOODING A DISTINCT POSSIBILITY.
WITH STORMS ALREADY HAVE FIRED OFF WITH SOME HEAVY SHOWERS...WILL
INCREASE AWARENESS BY ISSUING AN URBAN AND SMALL STREAM ADVISORY.
MORE ACTIVITY EXPECTED WITH SOME STORMS DRIFTING OVER THE LOWER
VALLEYS.  ALL POPS THIS EVENING WILL BE 30 PERCENT OR GREATER.

INVERTED TROUGH WILL BE A FACTOR IN THE SHORT TERM.  CURRENT STORMS
ALREADY SHOW A SLOW DRIFT TOWARD THE SOUTHEAST...SUGGESTING
NORTHEAST FLOW HAS ALREADY REACHED THE FORECAST AREA.  THIS FLOW
WILL INCREASE AS THE INVERTED TROUGH REACHES NEW MEXICO AND EASTERN
COLORADO BY THURSDAY AFTERNOON...WITH INCREASING VORTICITY
ADVECTION INTO WESTERN COLORADO.  INITIALLY...THERE WILL BE MID
LEVEL DRYING...ESPECIALLY ACROSS NORTHWEST COLORADO.  THIS IDEA IS
ACCEPTED AND CONSIDERABLY LESS CONVECTION CAN BE EXPECTED THERE.
BUT LOW LEVEL FLOW INCREASES FROM THE SOUTH...SO CONVECTION OVER
THE SOUTHERN ZONES MAY BE INITIALLY SUPPRESSED...BUT WILL FIRE BY
LATE AFTERNOON AND LAST INTO THE NIGHT.  DYNAMICS ALOFT SUPPORTED
BY A NORTHEASTERLY SPEED MAXIMA WILL PROVIDE ADDED LIFT.  PREVIOUS
GRIDS ACCEPTED WITH SCATTERED CONVECTION...AND WILL CONTINUE WITH
THIS IDEA.  FRISBIE

MID-TERM DISCUSSION (FRIDAY THROUGH TUESDAY)...FAIR MODEL
AGREEMENT WITH RETROGRADING UPPER LOW (TUTT) MOVEMENT. FROM THE AZ/NM
BOOTHEEL ON FRIDAY THE LOW LIFTS AND FILLS ON SATURDAY FOR AN
INCREASED MOISTURE FETCH THROUGH THE WEEKEND. WITH INCREASED MOISTURE
AND CLOUDS...A COOL-DOWN IS IN STORE. THIS WILL LIMIT INSTABILITY
SOMEWHAT...SO WOULD EXPECT A SHIFT OF CONVECTION TO LATER IN THE
AFTERNOON-EVENING. STEERING WINDS REMAIN VERY LIGHT FOR LOCALIZED
HEAVY SHOWERS/POTENTIAL RUNOFF PROBLEMS ESPECIALLY IN THE SOUTHERN
MOUNTAINS. MONDAY...THE 12Z GFS IS STILL IN GOOD AGREEMENT WITH THE
00Z RUN OF KEEPING THE UPPER LOW OVER UTAH BUT EXPECT IT TO LIFT BY
TUESDAY FOR A RETURN TO A LOWER GRADE MONSOON. RAMEY

WEDNESDAY...APPEARS THE UPPER HIGH WILL MOVE BACK TO 4 CORNERS AREA
FOR DECREASED THUNDERSTORM THREAT AND THE BEGINNING OF A WARMING
TREND.  PRINGLE

.GJT...NONE.
Hazardous weather outlook, Aug 13, 4:45 AM MST, 14 hours 40 minutes before
COZ001>014-017>023-UTZ022>025-027>029-141145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH
TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE
STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The radar

The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 13, 7:25 PM MST to 9:00 PM MST
Where
San Miguel County, 6 mi W of Telluride
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375075.